Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 219, NWS Nashville, TN

June 17, 2009Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2009, 5:17 PM CDT for Marshall County, Maury County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 5:17 PM CDT (22:17 UTC)
Expired
Jun 17, 2009, 5:45 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:15 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 17, 5:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT WED JUN 17 2009

.MESO UPDATE...DEEP CONVECTION HAS TAKEN OFF WITHIN THE LAST HOUR
WITH A COUPLE OF WARNINGS ISSUED. STORMS ARE ERUPTING IN A VERY
UNSTABLE AIR MASS ACROSS THE AREA WITH SUPPORT FROM WAVE AND WEAK
SURFACE BOUNDARY OVER OHIO VALLEY AND OUTFLOW FROM UPSTREAM
CONVECTION.

FRUSTRATING LACK OF VERIFICATION AT THIS POINT FOR
THE BIG STORM THAT HAS MOVED FROM HICKMAN COUNTY INTO
WILLIAMSON...AND NOW MAURY. THIS STORM HAS HAD A VERY STRONG CORE
WITH 70 DBZ OVER 20KFT AND 60 DBZ TO 30KFT. THE STORM EVOLUTION
HAS BEEN JUST AS INDICATED BY THE EARLIER MESOSCALE DISCUSSION
FROM SPC...A SINGLE STORM IN HICKMAN COUNTY SPLIT INTO 2
CELLS...WITH LARGE HAIL AND LOCALIZED STRONG WIND INDICATED BY
RADAR.

WE WILL CONTINUE TO SEE THIS SCATTERED STRONG TO SEVERE CONVECTION
FOR AT LEAST THE NEXT COUPLE OF HOURS. ACTIVITY SHOULD DIMINISH
WITH SUNSET.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT WED JUN 17 2009/

DISCUSSION...
ISOLATED CONVECTION ONGOING ACROSS THE EASTERN TWO THIRDS OF THE MID
STATE. MOISTURE FLUX DIVERGENT FIELDS APPEAR TO BE IN PLACE ACROSS
MIDDLE TN AND IS THEREBY IMPEDING THE DEVELOPMENT THUS FAR. SHOWERS
AND TSTMS ACROSS KY HOWEVER...WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST AND MAY MOVE ACROSS OUR NORTHERN AND CENTRAL PLATEAU LATER
THIS AFTERNOON. ADDITIONALLY...GIVEN THE LARGE DEGREE OF
INSTABILITY IN PLACE...FURTHER DEVELOPMENT OF TSTM ACTIVITY IS
EXPECTED. THUS...A SVR TSTM WATCH IS IN EFFECT FOR MUCH OF THE
NORTHERN TWO THIRDS OF THE MID STATE THROUGH 02Z (00Z PLATEAU).

FOR TONIGHT...WILL SCT TSTMS MOST AREAS WITH A FEW POSSIBLY
SEVERE.

OTW...UPPER RIDGE OVER LOUISIANA WILL BUILD SLOWLY TOWARD THE NE OVER THE
NEXT FEW DAYS. AS MID LEVEL TEMPS INCREASE AND COMPRESSION OCCURS IN
THE MID/UPPER LEVELS...CAP STRENGTHS WILL BE ON THE INCREASE.
THUS...RAIN CHANCES WILL BE ON THE DOWNSWING.

THE BIGGER WEATHER STORY OVER THE NEXT COUPLE OF DAYS WILL BE THE
HEAT. WE WILL BE RATHER HUMID FROM THE SFC UP T0 800 MB OR SO. SO
AFTERNOON MIXING WILL ONLY MIX DOWN HUMID AIR. AS THE 850 MB TEMPS
APPROACH 21C-22C...AFTERNOON HIGH TEMPS WILL REACH INTO THE LOWER
TO MID 90S. TO MAKE THE SITUATION WORSE...DEW POINTS WILL REMAIN
IN THE 69-72 DEGREE RANGE DURING MAX HEATING. THIS EQUATES TO HEAT
INDEX VALUES OF 100-104.

AS FOR PRECIP CHANCES...ISOL AFTERNOON TSTMS WILL BE INCLUDED FOR
THU AFTERNOON WITH SCT TSTMS PLATEAU.

IN THE EXT FCST... UPPER RIDGING WILL RELAX AND RETREAT BACK TO THE
SOUTHWEST. UPPER FLOW WILL BECOME MORE NORTHWESTERLY. SFC FEATURES
LOOK RATHER WEAK SO WITH ONLY WEAK FORCING...NO REAL ORGANIZED
SYSTEMS ARE INDICATED. BUT...GIVEN THE APPARENT DESTABILIZATION
THAT OCCURS EACH AFTERNOON...THERE IS JUST ENOUGH MOISTURE AVAILABLE
TO WARRANT ISOL AFTERNOON TSTMS FOR A LARGE PORTION OF THE EXTENDED.

AS FOR TEMPS...BEST THERMAL RIDGING RETREATS WESTWARD ALONG WITH THE
RIDGE BUT 850 MB TEMPS HOLD IN THE 18-20C RANGE AND HEIGHTS REMAIN
ELEVATED. THIS ALL EQUATES TO TEMPERATURES ABOUT 5 DEGREES ABOVE
NORMAL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 17, 5:27 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 17 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

YET ANOTHER THUNDERSTORM COMPLEX COULD POSSIBLY MOVE SOUTHEAST INTO
MIDDLE TENNESSEE TODAY. IF SO...A FEW STORMS WILL PRODUCE DAMAGING
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:03 PM CDTSevere Thunderstorm WarningOHXDeKalb, White27 min
Jun 17, 4:38 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson37 min
Jun 17, 4:45 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson30 min
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson14 min
Jun 17, 5:24 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner36 min
Jun 17, 5:49 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury26 min
Jun 17, 6:14 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury17 min
Jun 17, 6:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.